Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Linking numbers in rational homology $3$-spheres, cyclic branched covers and infinite cyclic covers

Authors: Józef H. Przytycki and Akira Yasuhara
Translated by:
Journal: Trans. Amer. Math. Soc. 356 (2004), 3669-3685
MSC (2000): Primary 57M25; Secondary 57M10, 57M12
Published electronically: January 16, 2004
MathSciNet review: 2055749
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the linking numbers in a rational homology $3$-sphere and in the infinite cyclic cover of the complement of a knot. They take values in $\mathbb{Q}$ and in ${Q}(\mathbb{Z}[t,t^{-1}])$, respectively, where ${Q}(\mathbb{Z}[t,t^{-1}])$ denotes the quotient field of $\mathbb{Z}[t,t^{-1}]$. It is known that the modulo- $\mathbb{Z}$ linking number in the rational homology $3$-sphere is determined by the linking matrix of the framed link and that the modulo- $\mathbb{Z}[t,t^{-1}]$ linking number in the infinite cyclic cover of the complement of a knot is determined by the Seifert matrix of the knot. We eliminate `modulo  $\mathbb{Z}$' and `modulo  $\mathbb{Z}[t,t^{-1}]$'. When the finite cyclic cover of the $3$-sphere branched over a knot is a rational homology $3$-sphere, the linking number of a pair in the preimage of a link in the $3$-sphere is determined by the Goeritz/Seifert matrix of the knot.

References [Enhancements On Off] (What's this?)

  • 1. S. Akbulut and R. Kirby, Branched covers of surfaces in $4$-manifolds, Math. Ann. 252 (1980), 111-131. MR 82j:57001
  • 2. G. Burde and H. Zieschang, Knots, De Gruyter Studies in Mathematics, 5, Walter de Gruyter, Berlin, New York, 1985. MR 87b:57004
  • 3. J.C. Cha and K.H. Ko, Signatures of links in rational homology spheres, Topology 41 (2002), 1161-1182. MR 2003g:57036
  • 4. U. Dahlmeier, Verkettungshomotopien in Mannigfaltigkeiten, Doktorarbeit Siegen 1994.
  • 5. L. Goeritz, Knoten und quadratische Formen, Math. Z. 36 (1933), 647-654.
  • 6. C.McA. Gordon and R.A. Litherland, On the signature of a link, Invent. Math. 47 (1978), 53-69. MR 58:18407
  • 7. J. Hoste, A formula for Casson's invariant, Trans. Amer. Math. Soc. 297 (1986), 547-562. MR 88b:57009
  • 8. G.T. Jin, On Kojima's $\eta$-function of links, Differential topology, pp. 14-30, Lecture Notes in Math. 1350, Springer-Verlag, 1988. MR 90c:57003
  • 9. U. Kaiser, Link theory in manifolds, Lecture Notes in Math. 1669, Springer-Verlag, 1997. MR 98j:57010
  • 10. L.H. Kauffman, Branched covering, open books and knot periodicity, Topology 13 (1974), 143-160. MR 51:11532
  • 11. C. Kearton, Blanchfield duality and simple knots, Trans. Amer. Math. Soc. 202 (1975), 141-160. MR 50:11255
  • 12. S. Kojima and M. Yamasaki, Some new invariants of links, Invent. Math. 54 (1979), 213-228. MR 81b:57004
  • 13. R.H. Kyle, Branched covering spaces and the quadratic forms of links, Ann. of Math. 59 (1954), 539-548. MR 15:979a
  • 14. Y.W. Lee, A rational invariant for knot crossings, Proc. Amer. Math. Soc. 126 (1998), 3385-3392. MR 99c:57026
  • 15. Y.W. Lee, Alexander polynomial for link crossings, Bull. Korean Math. Soc. 35 (1998), 235-258. MR 99k:57021
  • 16. J. Levine, Knot modules I, Trans. Amer. Math. Soc. 229 (1977), 1-50. MR 57:1503
  • 17. R. Mandelbaum and B. Moishezon, Numeric invariants in $3$-manifolds, Low dimensional topology, pp. 285-304, Contemporary Math. 20 ed. S.J. Lomonaco Jr., American Math. Soc., 1983. MR 85c:57006
  • 18. K. Murasugi, On a certain numerical invariant of link type, Trans. Amer. Math. Soc. 117 (1965), 387-422. MR 30:1506
  • 19. D. Rolfsen, Knots and links, Publish or Perish, Inc., Berkeley, 1976. MR 58:24236
  • 20. M. Saito, On the unoriented Sato-Levine invariant, J. Knot Theory Ramifications 2 (1993), 335-358. MR 94h:57017
  • 21. H. Seifert and W. Threlfall, Lehrbuch der Topologie, Teubner, Leipzig 1934.
  • 22. M.V. Sokolov, Quantum invariants, skein modules, and periodicity of $3$-manifolds, Ph.D. Thesis, The George Washington University, Washington, D.C., 2000.
  • 23. A. G. Tristram, Some cobordism invariants for links, Proc. Cambridge Philos. Soc. 66 (1969), 251-264. MR 40:2104
  • 24. H.F. Trotter, Homology of group systems with applications to knot theory, Ann. of Math. 76 (1962), 464-498 MR 26:761
  • 25. H.F. Trotter, On $S$-equivalence of Seifert matrices, Invent. Math. 20 (1973), 173-207. MR 58:31100

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M25, 57M10, 57M12

Retrieve articles in all journals with MSC (2000): 57M25, 57M10, 57M12

Additional Information

Józef H. Przytycki
Affiliation: Department of Mathematics, The George Washington University, Washington, DC 20052

Akira Yasuhara
Affiliation: Department of Mathematics, Tokyo Gakugei University, Nukuikita 4-1-1, Koganei, Tokyo 184-8501, Japan

Keywords: Linking number, rational homology $3$-sphere, framed link, covering space, linking matrix, Goeritz matrix, Seifert matrix
Received by editor(s): December 1, 2001
Received by editor(s) in revised form: May 1, 2003
Published electronically: January 16, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society